Department: the Waiting Room: Neurology News
Children whose mothers took the epilepsy drug valproate (Depakote) during pregnancy may be at risk for having a lower intelligence quotient (IQ), according to a study presented at the annual meeting of the American Academy of Neurology.
Nearly one in four children whose mothers took valproate during pregnancy had an IQ in the mental retardation range (70 or less). By comparison, children whose mothers took other epilepsy drugs during pregnancy had a much lower risk of mental retardation: 12 percent for carbamazepine (Tegretol) or phenytoin (Dilantin), and 9 percent for lamotrigine (Lamictal).
Likewise, the average IQ of all children whose mother took valproate (84) was much lower than the average IQ of the children whose mothers took carbamazepine ((93), phenytoin (93) or lamotrigine (96).
Neurologists urged women of child-bearing age who are taking valproate to talk with their doctors about switching to another epilepsy drug. They emphasized, however, that women should not simply stop taking the drug—especially not if they're already pregnant.
“Probably the worst thing they could do is to stop taking the drug while pregnant, which could result in a prolonged seizure that would be really bad for them and their baby,” says Gregory L. Holmes, M.D. chief of neurology at Dartmouth-Hitchcock Medical Center in New Hampshire.
Expectant mothers who take valproate will probably be advised by their doctor to continue on the drug because switching epilepsy medications during pregnancy can be dangerous, Dr. Holmes said. But, he added, “You'd probably want to keep the dose as low as possible.”
The study of 187 two-year-old children was carried out by Kimford Meador, M.D., of the University of Florida in Gainesville.